Dr. Roach: Anxiety, sleeplessness bad bed partners
Dear Dr. Roach: I need your advice on a new prescription my primary doctor has given me; it’s called trazodone, 50 milligrams. I have mild anxiety and trouble staying asleep at night. I’m leery of taking them; I really am concerned about the side effects. Plus, I really am more concerned about the anxiety than not sleeping. There are over-the-counter pills for that. My pharmacist told me these pills are more for sleeping; I really want something that is more for my mood.
Dear K.V.: There are many medications for anxiety and for sleeping, and the particular choice depends on many factors. The Food and Drug Administration’s indication for trazodone is for treatment of depression; however, many physicians use it “off label” (meaning, without an FDA-approved indication) for sleep disturbance. It is particularly used for sleep disturbance because it is one of the few medications that increase the time spent in higher-quality sleep (REM sleep and deep, restorative sleep). Most other sleep medications, especially the over-the-counter ones, reduce sleep quality. This leads some people to feel exhausted when they wake up from a sleep induced by diphenhydramine (the usual ingredient in OTC sleep aids).
I often have warned against the frequent use of sleep aids because of the fall risk and sedation and driving risk associated with habitual use. It may be that your doctor feels that improving your sleep may help treat your anxiety. Go back to your primary doctor and discuss treating the anxiety.
Dear Dr. Roach: I read your column on Reglan. I have GERD and a hiatal hernia, and have been on Nexium for many years. The doctor put me on 10 mg of Reglan, which I have been taking for a couple of years. It does help me, but after reading your column and the side effects of Reglan (it should be taken for only about 12 weeks), I wonder if I should continue taking it. My doctor told me that the low dosage he prescribed would not have the side effects mentioned.
Dear M.D.: Reglan is used for some people with GERD or hiatal hernia to help the food and acid move forward and not backward into the esophagus. I wrote about the dreaded side effect of tardive dyskinesia, a movement disorder that usually goes away if the offending drug is stopped immediately, but which can be permanent. Tardive dyskinesia is more likely with high doses taken for longer periods of time. Most people who developed tardive dyskinesia did so after being on metoclopramide (Reglan) for more than a year. It is considered low-risk if given for 12 weeks or less.
Email questions to ToYourGoodHealth@med.cornell.edu.